Texas, 2005

Hail in Texas, February 23, 2005

February 23, 2005 · NWS EWX · 4 events in 4 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 23, 3:30 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 23, 3:30 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
330 PM CST WED FEB 23 2005

.DISCUSSION...
UPPER LOW RESPONSIBLE FOR THE ADVERSE WX IN CA WILL HAVE A SIGNIFICANT
IMPACT ON SC TX WX TONIGHT THORUGH THE WEEKEND.

SUNSHINE HAS BECOME UNLIMITED ACROSS SOUTH CENTRAL TEXAS AND THIS IS
RESULTING DEVELOPING SEVERE THUNDERSTORMS OVER SOUTH CENTRAL TEXAS AND
THE ISSUANCE OF SVR WATCH NO. 36. THUNDERSTORMS HAVE ALREADY PRODUCED
BASEBALL SIZED HAIL OVER TERREL COUNTY, AND THIS SUPERCELL COULD DRIFT
INTO NORTHERN VAL VERDE COUNTY IN THE NEXT HOUR. CUMULUS DEVELOPMENT
IS MODERATE TO TOWERING OUTSIDE THE WINDOW AT 3 PM, SO THERE SHOULD BE
WARNINGS GOING OUT VERY SOON. THE THUNDERSTORMS FORMING THROUGH THIS
EVENING IS NOT WHY WE HAVE ISSUED A FLASH FLOOD WATCH FOR TONIGHT AND
THURSDAY MORNING. HOWEVER, THESE MAY MOVE SLOW ENOUGH TO PRODUCED
LOCALLIZED FLOODING. WITH VERY STEEP LAPSE RATES, THERE IS SIGNIFICANT
ENOUGH SHEAR WITH THESE SYSTEMS TO PRODUCE TORNADOES WITH MOST STORMS
EXPECTED TO VERIFY WARNINGS WITH LARGE HAIL.

A SLOW MOVING COLD FRONT WILL ENTER SOUTH CENTRAL TEXAS THIS EVENING,
BUT WILL BE HARD TO DEFINE EARLY ON DUE TO THE MORNING MCS OVER NC TX
AND THE DEVELOPING CONVECTION ALONG THE REMNANT MCS BOUNDARY LOCATED
OVER THE CENTRAL HILL COUNTRY. BY LATE THIS EVENING, THE FLOODING
THREAT SHOULD BECOME MORE VISIBLE AS THUNDERSTORMS BECOME MORE ALIGNED
ALONG THE FRONT. THIS FRONTAL SYSTEM WILL MOVE SLOW WITH OVERRUNNING
PRECIP CAPABLE OF PRODUCING RAINFALL RATES OF 1/2 TO 1 INCH PER HOUR
THROUGH THURSDAY MORNING. THIS CONVECTION SHOULD START TO PULL EAST
OF THE FORECAST AREA BY DAYBREAK THURSDAY, AND THE NEED TO EXTEND THE
WATCH PAST NOON IS UNLIKELY. HOWEVER, A WET OVERRUNNNING TYPE PATTERN
IS STILL EXPECTED GOING INTO THE WEEKEND WITH SLOW DRYING EXPECTED FROM
THE WEAKENING UPPER LOW FINALLY EJECTING INTO THE CENTRAL PLAINS. A
FRONT WILL ACCELERATE DRYING BY MONDAY, BUT ANOTHER STORM SYSTEM IS
EXPECTED TO BRING MORE RAINS TO THE AREA BY THE MID PART OF NEXT WEEK.
CURRENT MODEL DATA HINTS THAT THIS SYSTEM WILL ALSO BE CAPABLE OF
PRODUCING A ROUND OF THUNDERSTORMS LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              53  55  41  57 /  80  70  30  30
AUSTIN BERGSTROM INTL AIRPORT  52  53  41  55 /  80  80  30  30
DEL RIO INTL AIRPORT           54  60  43  52 /  70  60  40  40
SAN ANTONIO INTL AIRPORT       55  57  42  54 /  80  80  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH IN EFFECT FROM 6 PM WEDNESDAY UNTIL NOON CST
      THURSDAY FOR THE FOLLOWING ZONES...ATASCOSA...BANDERA...
      BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE
      WITT...EDWARDS...FAYETTE...FRIO...GILLESPIE...GONZALES...
      GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
      LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...
      WILLIAMSON...AND WILSON.
   ...SVR WATCH NO. 36 TIL 9 PM FOR FOR THE NORTHERN THIRD OF SC TX.

&&

01/18
Hazardous weather outlook, Feb 23, 5:19 AM CST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 AM CST WED FEB 23 2005

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
519 AM CST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATER THIS AFTERNOON AND
TONIGHT AS A COLD FRONT AND ANOTHER UPPER LEVEL DISTURBANCE MOVE
ACROSS THE TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS. THE MAIN
THREAT WILL LOCALLY HEAVY RAINFALL. A FLASH FLOOD WATCH MAY BE
REQUIRED BY TONIGHT. IN ADDITION...SOME OF THE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ALL PEOPLE ACROSS THE
TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS SHOULD CLOSELY MONITOR
WEATHER CONDITIONS LATER THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHERN PARTS OF SOUTH
CENTRAL TEXAS THURSDAY MORNING. THERE IS SLIGHT CHANCE THAT LOCALLY
HEAVY RAINFALL MAY CONTINUE INTO THURSDAY MORNING. RAIN CHANCES THEN
SLOWLY DECREASE THURSDAY AFTERNOON THROUGH THE WEEKEND. BY EARLY
NEXT WEEK...A DRIER WEATHER PATTERN WILL DEVELOP.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT.

The radar

The Austin/San Antonio radar (KEWX), 96 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Kendall

When
February 23, 5:45 PM CST to 6:00 PM CST
Where
Kendall County, 5 mi NNW of Comfort
Measured
3 in hail
Reported by
AMATEUR RADIO
Coordinates
30.033, -98.950

The hail broke windows in homes and vehicles and damaged the bodies of vehicles in the area.

Hail, Kerr

When
February 23, 6:05 PM CST to 6:15 PM CST
Where
Kerr County, 4 mi NE of Kerrville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.083, -99.083

Hail, Gillespie

When
February 23, 6:35 PM CST to 6:45 PM CST
Where
Gillespie County, Harper
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.300, -99.250

Hail, Val Verde

When
February 23, 7:36 PM CST to 7:45 PM CST
Where
Val Verde County, Pandale
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.183, -101.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437376, 5437377, 5437378, 5437406.